Alert archive / Nebraska / Red Flag Warnings in 2023
Red Flag Warning 1, NWS North Platte, NE
NWS North Platte, NE issued this red flag warning at Mar 19, 2023, 2:37 AM CDT for 5 counties in Nebraska. It took effect at Mar 19, 2023, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 19, 2023, 2:37 AM CDT (07:37 UTC)
- In effect from
- Mar 19, 2023, 1:00 PM CDT
- Expired
- Mar 19, 2023, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS North Platte, NE
Counties Custer County, NE, Garfield County, NE, Holt County, NE, Loup County, NE, Wheeler County, NE
The radar
The North Platte radar (KLNX), 122 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2050 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
765 WWUS83 KLBF 190737 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 237 AM CDT Sun Mar 19 2023 ...Red Flag Conditions Expected Today... .The combination of low relative humidity values and gusty southwesterly winds will result in critical fire weather conditions this afternoon. NEZ209-192100- /O.NEW.KLBF.FW.W.0001.230319T1800Z-230320T0200Z/ Loup Rivers Basin- 237 AM CDT Sun Mar 19 2023 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 209... The National Weather Service in North Platte has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 9 PM CDT this evening. * AFFECTED AREA...Fire weather zone 209. * WIND...Southwest 15 to 20 mph with gusts up to 30 mph. * HUMIDITY...As low as 17 percent. * IMPACTS...Any fires that ignite may spread rapidly and exhibit extreme fire behavior. Use extreme caution if engaging in activities that could result in fire ignition. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
541 WWUS83 KLBF 191959 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 259 PM CDT Sun Mar 19 2023 ...Red Flag Conditions Expected Into This Evening... .The combination of low relative humidity values and gusty southwesterly winds will result in critical fire weather conditions for the rest of this afternoon into the early evening. NEZ209-200200- /O.CON.KLBF.FW.W.0001.000000T0000Z-230320T0200Z/ Loup Rivers Basin- 259 PM CDT Sun Mar 19 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 209... * AFFECTED AREA...Fire weather zone 209. * WIND...Southwest 15 to 25 mph with gusts up to 30 mph. * HUMIDITY...As low as 15 to 20 percent. * IMPACTS...Any fires that ignite may spread rapidly and exhibit extreme fire behavior. Use extreme caution if engaging in activities that could result in fire ignition. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
410 WWUS83 KLBF 200209 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 909 PM CDT Sun Mar 19 2023 NEZ209-200315- /O.EXP.KLBF.FW.W.0001.000000T0000Z-230320T0200Z/ Loup Rivers Basin- 909 PM CDT Sun Mar 19 2023 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 209... Red flag conditions are no longer expected as winds diminish and humidity increases tonight. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Mar 19, 12:19 AM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Mar 19, 12:19 AM CDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1219 AM CDT Sun Mar 19 2023 ...UPDATED AVIATION FORECAST DISCUSSION... .SYNOPSIS... Issued at 212 PM CDT Sat Mar 18 2023 Key Messages: - Low relative humidity values combined with gusty southwest winds lead to elevated fire weather concerns for Sunday. - Colder air settles in across the region for Monday and beyond with high temperatures remaining below normal for mid-March. - A period of active weather appears apparent for much of next week with periodic rain and snow chances Tuesday through Thursday. Recent GOES-16 WV imagery and 500-mb analysis shows an elongated closed low over the Gulf of Alaska with a trough extending south across the northeast Pacific. Upper-level ridging is noted across much of the PNW and the Northern Rockies. A weak shortwave trough is evident over British Columbia extending south into Washington and northern Oregon. Further southeast, a deep closed low is over the Great Lakes with a trough extending southwest across the Midwest region. All of these features combined has resulted in a highly amplified northerly/northwesterly flow aloft on the back side of the Great Lakes trough. At the surface, Canadian high pressure is positioned over central South Dakota spilling into far northern Nebraska. Surface cold air advection (CAA) associated with the surface high has kept temperatures 20 to 25 degrees below the climatological normal for mid-March. As of 2 PM, temperatures ranged from 21 degrees at Ainsworth to 30 degrees at North Platte. Northerly winds have increased due to pressure rises associated with the surface high. Recent area observations indicate wind gusts of around 25 to 35 mph. && .SHORT TERM...(This evening through Sunday night) Issued at 212 PM CDT Sat Mar 18 2023 Tonight...The aforementioned Canadian surface high pressure will weaken and continue to push south into Nebraska overnight leading to lighter winds across the area. Clear skies will continue as weak upper-level ridging traverses overhead. All of this combined will lead to strong radiational cooling tonight resulting in cold overnight lows in the upper single digits to low teens. Sunday...Warmer temperatures return for western and north central Nebraska on Sunday. As the surface high continues south across the Southern Plains, a return to southwesterly flow on the backside of the surface high result in modest warm air advection (WAA) across the area. Temperatures will climb into the at or slightly below normal range on Sunday with highs in the upper 40s to mid 50s. Southwesterly winds will increase on Sunday in response to a tightening surface pressure gradient across the region. This will lead to peak wing gusts of 20 to 30 mph during the day on Sunday. These gusty winds combined with minimum relative humidity values of 20 to 30 percent will lead to elevated fire weather concerns for a brief period on Sunday. Sunday night...Though remaining slightly below normal, southwesterly low-level flow and continued WAA will lead to warmer overnight lows in the upper teens to mid 20s .LONG TERM...(Monday through Saturday) Issued at 212 PM CDT Sat Mar 18 2023 Monday...A weak shortwave will move across the Northern Plains late Sunday night which will force a backdoor cold front into portions of the area. Cloud cover will begin to increase early Monday morning with winds veering from the north towards the east. The bulk of the cold air behind the frontal passage will be felt for areas along and north of Highway 20 with highs falling into the 30s. Further south, highs will be in the mid 40s to low 50s. Monday night...An weak upper-level trough will traverse across across the area with a broad surface lee cyclone developing across eastern Colorado. East/southeasterly winds will increase with gusts of 20 to 30 mph overnight in response to the tightening surface pressure gradient as the surface lee cyclone tracks east into northeastern Kansas. Tuesday and beyond...A rather active weather pattern appears apparent for Tuesday through Thursday as a series of weak troughs traverse across the area. As the vorticity maxima crosses the forecast area on Tuesday, broad WAA and modest mid-level forcing will lead to increased precipitation chances across the area beginning early Tuesday morning. Temperatures support light snow for areas across north central Nebraska and rain or wintry mix for areas in the southeast. At this time, accumulations appear minimal with this system. After this first system, attention then turns to a deep upper level trough sweeping across the Great Basin on Wednesday into the Northern and Central Plains on Thursday. Late Wednesday into early Thursday appears to be the best time range for light accumulating precipitation. Thermal profiles favor at least snow if not a rain/snow mix for areas north of Highway 2 with rain being the predominate precipitation type for areas north of Highway 2. Deterministic model solutions diverge on the exact evolution and strength of this system. The NAM and the Canadian are the most aggressive solutions in regards to rain/snow accumulations when compared to the GFS and ECMWF. NAEFS and ENS ensemble solutions suggest majority of members supporting light accumulations possible across the area. Will continue to monitor this system with subsequent forecasts as model solutions come into better agreement with this system. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1220 AM CDT Sun Mar 19 2023 VFR conditions are expected to prevail through tomorrow night across western and north central Nebraska. Winds strengthen from the southwest this afternoon, with gusts of 25 to 35 kts possible. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Viken SHORT TERM...Viken LONG TERM...Viken AVIATION...Brown
Hazardous weather outlook, Mar 18, 2:42 PM CDT, 11 hours 55 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 242 PM CDT Sat Mar 18 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-191945- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 242 PM CDT Sat Mar 18 2023 /142 PM MDT Sat Mar 18 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The combination of mild temperatures, dry air, and breezy conditions will lead to elevated fire weather conditions across western and north central Nebraska on Sunday. Snow chances return to the forecast Tuesday and again Wednesday into Thursday. At this time, details remain uncertain regarding potential for accumulations so continue to monitor later forecasts for more information. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in Nebraska, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.